Pennsylvania, 2006

Lightning Strike in Pennsylvania, June 2, 2006

June 2, 2006 · NWS PHI · 1 event in 1 county or zone

A 53-year old man was struck and killed by lightning while on a lawnmower cutting grass in Thornbury at 3:20 PM EDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 53-year old man was struck and killed by lightning while on a lawnmower cutting grass in Thornbury at 3:20 PM EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 2, 10:43 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 2, 10:43 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
ISSUED BY NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 AM EDT FRI JUN 2 2006

.SHORT TERM...
RUNNING A BIT LATE.  ALL PRODUCTS WL BE OUT ASAP.

LOSTA CLDS ACRS CWFA ATTM. A FEW BRKS THO...ALLWG INSOLATION. DECENT
INSTBLTY EXISTS /B+ 1-2 THSND J/KG/...AS DOES COPIOUS MSTR /PWAT
1.5-2 IN/. LLJ SHUD KICK IN AHD OF FRNTL SYSTM...ENHANCING THE MSTR
STREAM. VAPOR LOOP SHOWING SIGNS OF A MATURE SYSTM...SUGGESTING THAT
LOPRES WL DVLP ALNG FRNT. 06Z-12Z GDNC CATCHING ON TO THIS.

BTTM LINE...ALTHO STRNG STORMS LIKELY...SVR RISK ISOLATED DUE TO
LMTD HEATING. HVY RAFL LOOKING TO BE THE BIGGER THREAT....DESPITE
RELATIVELY HI FFG NUMBERS.  WL RAISE FFA ALNG/W OF I-95/NJ TPK
CORRIDOR TAFTN-TNGT.  MAY NEED TO XTND THIS INTO SAT IF GDNC TREND
OF SLOWING WHOLE SYSTM DWN CONTS.

&&

.PREV DISCUSSION...
 /ISSUED 330 AM EDT FRI JUN 2 2006/

SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
EQUIPMENT PROBLEMS DEVELOPED DURING THE EVENING AND OVERNIGHT HOURS
THAT HAVE REQUIRED US TO GO TO PARTIAL SERVICE BACKUP.  THANKS TO
LWX FOR PROVIDING AVIATION AND MARINE BACKUP ON RELATIVELY SHORT
NOTICE.

LOCAL RADAR SHOWS AN AREA OF RAIN OVER A GOOD PORTION OF THE REGION,
WITH THUNDERSTORMS ALONG THE DELMARVA.  THE SITUATION IS A LOT
CALMER NOW THEN IT WAS EARLIER LAST EVENING, WHEN NUMEROUS SHOWERS
AND THUNDERSTORMS MOVED THROUGH THE AREA.

THE OVERALL EFFECTS OF THE SHOWERS AND STORMS, COUPLED WITH CLOUD
COVER MAY HAVE AN IMPACT ON CONVECTION REDEVELOPING THIS AFTERNOON.
WHILE THERE IS PLENTY OF MOISTURE AROUND, THERE SHOULD BE SOME
STABILIZING OF THE AIRMASS DUE TO THE PREV AND ONGOING ACTIVITY.
HOWEVER, WITH THE APPROACH OF THE FRONT, THAT MAY BE ENOUGH TO GET
THINGS GOING AGAIN IN SOME AREAS.  PW VALUES REMAIN HIGH AND THERE
COULD BE HEAVY RAIN ONCE AGAIN.  THE SITUATION WILL HAVE TO BE
WATCHED.  COLD FRONT IS EXPECTED TO FINALLY MAKE IT ACROSS THE
REGION BY SATURDAY AND THINGS SHOULD BEGIN TO IMPROVE.  LATEST NAM
IS SLOWER CLEARING THINGS OUT ON SATURDAY THAN THE GFS.  CANADIAN
MDL LENDS SOME SUPPORT TO THE SLOWER SOLUTION.  NOT SURE IF GOING
COMPLETELY WITH THE NAM IS THE BEST COURSE OF ACTION, AS THE GFS HAS
SEEMINGLY DONE A BETTER JOB WITH THE SITUATION UP UNTIL THIS POINT.
AT THE VERY LEAST THOUGH, WILL INCREASE POPS DURING THE DAY ON
SATURDAY.  IMPROVEMENT SHOULD COME BY SATURDAY NIGHT, IF NOT
SOONER.  TEMPS WILL DROP CONSIDERABLY OVER THE WEEKEND, WITH HIGHS
IN THE LOW TO MID 70S, WHICH WOULD BE AOB NORMAL.  THIS WOULD
OBVIOUSLY BE A CHANGE FROM THE TEMPS OF THE PAST WEEK.

LONG TERM /SUNDAY THROUGH THURSDAY/...
TROF REMAINS OVER THE REGION INTO EARLY NEXT WEEK, BUT MODELS
CONTINUE TO SHOW ANY SHOWERS WITHIN THE TROF ARE MAINLY TO THE
SOUTH.  WILL KEEP THE EXTENDED PRETTY MUCH DRY FOR NOW, EVEN THOUGH
WITH THE COOL TEMPS ALOFT WITH THE TROF AND THE ASSOCIATED
INSTABILITY, SOME SLIGHT POPS MAY BE WARRANTED AT SOME POINT.  TEMPS
WILL INCREASE AGAIN BY MIDWEEK.

HYDROLOGY...
GUIDANCE SUGGESTS THAT ANOTHER 1.5 INCHES OF RAIN IS POSSIBLE OVER
THE REGION BY THE TIME THE FRONT EXITS.  WHILE SOME LOCATIONS
RECEIVED DECENT RAINS ON THURSDAY WITH THUNDERSTORMS, MANY DID NOT.
WITH THE DRY ANTECEDENT CONDITIONS, ONCE AGAIN DO NOT EXPECT ANY
MAJOR PROBLEMS.  HOWEVER, ANYWHERE THERE IS HEAVY RAIN, THERE COULD
BE STREET FLOODING WHICH OCCURS VERY QUICKLY, FLOODING OF POOR
DRAINAGE AREAS AND ALONG THE FLASHIER STREAMS AND CREEKS. HOURLY FFG
IS STILL GENERALLY 2 TO 3 INCHES AND 3 HRLY IS BETWEEN 3 AND 4
INCHES OVER THE MAJORITY OF THE AREA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 6 AM
     SATURDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012-013-015>019 UNTIL 6
     AM SATURDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 UNTIL 6 AM SATURDAY.
MD...FLASH FLOOD WATCH FOR MDZ008 UNTIL 6 AM SATURDAY.
MARINE...NONE.
&&

HTS
Hazardous weather outlook, Jun 2, 11:11 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1211 PM EDT FRI JUN 2 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-030845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
444 AM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT.
SOME OF THE THUNDERSTORMS WILL BRING HEAVY RAIN. GENERALLY 1 TO 2
INCHES OF RAIN IS EXPECTED, WITH LOCALLY HIGHER AMOUNTS. THERE
COULD BE FLOODING OF STREETS, POOR DRAINAGE AREAS AND ALONG THE
QUICK RISING STREAMS AND CREEKS.

A FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT FOR THE PHILADELPHIA
METROPOLITAN AREA AND AREAS TO THE NORTH AND WEST INCLUDING CECIL
COUNTY MD, NEW CASTLE DE, EASTERN PA, NORTHERN AND CENTRAL NJ AND SW
NJ.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AGAIN TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 2, 12:39 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
139 PM EDT FRI JUN 2 2006

DEZ003-004-021945-
INLAND SUSSEX-DELAWARE BEACHES-
INCLUDING THE CITIES OF...GEORGETOWN...REHOBOTH BEACH
139 PM EDT FRI JUN 2 2006

AT 135 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
STRONG THUNDERSTORM NEAR BETHANY BEACH. THIS THUNDERSTORM IS
CAPABLE OF PRODUCING NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES,
STRONG WINDS, SMALL HAIL, AND VERY HEAVY RAIN. THIS STORM WAS
MOVING TO THE NORTHEAST AT 20 MPH.

JJM
Local storm report, Jun 2, 12:55 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     VERNON VALLEY           41.24N 74.49W
06/01/2006                   SUSSEX             NJ   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0335 PM     TSTM WND DMG     SUSSEX                  41.21N 74.61W
06/01/2006                   SUSSEX             NJ   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0410 PM     TSTM WND DMG     NESQUEHONING            40.86N 75.83W
06/01/2006                   CARBON             PA   CO-OP OBSERVER

            POWER LINES DOWN

0605 PM     TSTM WND DMG     BALLY                   40.40N 75.59W
06/01/2006                   BERKS              PA   EMERGENCY MNGR

            WIRES DOWN.

0606 PM     TSTM WND DMG     10 S KENILWORTH         40.08N 75.64W
06/01/2006                   CHESTER            PA   EMERGENCY MNGR

            TREES DOWN IN SOUTH COVENTRY TOWNSHIP

0615 PM     NON-TSTM WND DMG 2 NNE GILBERTSVILLE     40.35N 75.59W
06/01/2006                   MONTGOMERY         PA   LAW ENFORCEMENT

            TREES DOWN IN DOUGLASS TOWNSHIP

0615 PM     TSTM WND DMG     5 SW BECHTELSVILLE      40.32N 75.70W
06/01/2006                   BERKS              PA   EMERGENCY MNGR

            WIRES DOWN.

0640 PM     TSTM WND DMG     LEBANON                 40.64N 74.84W
06/01/2006                   HUNTERDON          NJ   EMERGENCY MNGR

            WIRES DOWN COUNTYWIDE

0653 PM     TSTM WND GST     PERKASIE                40.37N 75.29W
06/01/2006  M58.00 MPH       BUCKS              PA   TRAINED SPOTTER

            MEASURED BY A HAND HELD ANEMOMETER

0715 PM     TSTM WND DMG     FLEMINGTON              40.51N 74.86W
06/01/2006                   HUNTERDON          NJ   LAW ENFORCEMENT

            TREES DOWN IN FLEMINTON

0740 PM     TSTM WND DMG     MILLSTONE               40.50N 74.59W
06/01/2006                   SOMERSET           NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN IN AREA

0745 PM     TSTM WND DMG     LANSDALE                40.24N 75.28W
06/01/2006                   MONTGOMERY         PA   EMERGENCY MNGR

            WIRES DOWN

0800 PM     TSTM WND DMG     EWING                   40.27N 74.80W
06/01/2006                   MERCER             NJ   EMERGENCY MNGR

            WIRES DOWN COUNTYWIDE

0825 PM     TSTM WND DMG     ELKTON                  39.60N 75.82W
06/01/2006                   CECIL              MD   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0827 PM     TSTM WND DMG     5 S NEWARK              39.60N 75.76W
06/01/2006                   NEW CASTLE         DE   EMERGENCY MNGR

            WIRES AND TREES DOWN FROM GLASGOW EAST

0910 PM     TSTM WND DMG     4 SE CHESTER            39.80N 75.33W
06/01/2006                   GLOUCESTER         NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN FROM LOGAN TOWNSHIP EAST

0921 PM     TSTM WND DMG     CARNEYS POINT           39.71N 75.47W
06/01/2006                   SALEM              NJ   AMATEUR RADIO

            TREES AND POWER LINES DOWN

0930 PM     TSTM WND DMG     2 SE MAPLE SHADE        39.93N 74.97W
06/01/2006                   BURLINGTON         NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN FROM EVESHAM EAST

0940 PM     TSTM WND DMG     5 SW GIBBSBORO          39.78N 75.03W
06/01/2006                   CAMDEN             NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN FROM TURNERSVILLE TO GIBBSBORO AND
            SOUTHEAST

&&

ROBERTSON

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Delaware

When
June 2, 2:20 PM EST
Where
Delaware County, 5 mi NW of Boothwyn
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Delaware2006-06-0253MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519047.